Public Release: 

Case studies: Dietary supplements with steroids pose health danger

Henry Ford Health System

DETROIT - Three cases of patients suffering from the adverse affects of steroid-enriched dietary supplements have been reported by researchers at Henry Ford Hospital.

The cases, which include patients with liver injury and renal failure, are discussed in the current issue of The Journal of Clinical Gastroenterology.

The U.S. Food and Drug Administration last week issued a warning regarding the use of over-the-counter body-building supplements that are illegally enriched with anabolic steroids.

"To date, reports of any deleterious health consequences of purportedly low doses of steroids in dietary supplements are scant but our published cases highlight the potential health consequences of using these supplements, with unwitting subjects becoming the victims," says lead author Stuart C. Gordon, M.D., Division of Gastroenterology and Hepatology at Henry Ford Hospital.

The cases of three otherwise healthy adult males, ages 21 to 38, were reported with symptoms including nausea, anorexia, jaundice, severe itching and renal failure.

  • A 21-year-old previously healthy white male presented with nausea, anorexia, jaundice, and severe itching. He denied alcohol consumption or illicit drug use and took no prescription medications on a regular basis but did acknowledge use of the over-the-counter supplement Superdrol, a bodybuilding agent containing methasteron, for several months before his presentation. He had purchased this compound over the internet, and he discontinued taking the supplement at the onset of his symptoms.

  • A previously healthy 30-year-old white businessman initially presented to a hospital with a 5-week history of jaundice and severe itching. His medications included omeprazole and herbal supplements including chondroitin sulfate, glucosamine, glutamine, and creatine. He also acknowledged the use of a bodybuilding supplement that contained dehydroepiandrosterone. Concerned about his symptoms, he stopped consuming this supplement just before his hospitalization.

  • A 38-year-old previously healthy white man initially presented for evaluation of jaundice. He first noticed the onset of scleral icterus 6 weeks previously. His symptoms included intense and worsening itching, generalized fatigue, nausea, decreased energy, and weight loss. His past history was unremarkable. He denied alcohol or illicit drug use and used no prescription medications. Owing to worsening of his symptoms and renal failure, he was admitted to the hospital.

The three cases outlined in the article now bring the total of cases reported in the last year to six.

"Anabolic steroids have long been known to cause liver damage, but what is not widely known is that over-the-counter health food supplements may actually contain these compounds," says Dr. Gordon. "The buyer of these compounds likely has no idea that he is ingesting these agents, even after reading the small print on the label."

###

Stuart C. Gordon, Division of Gastroenterology and Hepatology, Henry Ford Hospital, is available for interviews.

Prolonged intrahepatic cholestasis and renal failure secondary to anabolic androgenic steroid-enriched dietary supplements. Krishnan PV, Feng ZZ, Gordon SC. J Clin Gastroenterol. 2009 Aug;43(7):672-5.

Disclaimer: AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert system.